Winter Weather, Jefferson
- When
- December 1, 6:00 AM CST to 2:00 PM CST
- Where
- Jefferson forecast zone
- Reported by
- AWOS
- Coordinates
- 38.301, -88.924 (the zone’s center; the record gives no point)
North and west of Marion, some light sleet and ice accumulations produced hazardous driving conditions. Sleet and ice accumulations were less than one-quarter inch.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
North and west of Marion, some light sleet and ice accumulations produced hazardous driving conditions. Sleet and ice accumulations were less than one-quarter inch. In Williamson County, freezing rain produced up to one-tenth inch of ice on wooden decks and steps, but not on the ground. In northwest Jackson County, side roads were coated with a thin layer of sleet and ice. A strong cold front crossed southern Illinois prior to the onset of precipitation. As colder air arrived, light rain changed to sleet and freezing rain. A weak low pressure center tracked from western Arkansas east into Tennessee. Showers of sleet and freezing rain were persistent in the cold air well to the north of the low.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Dec 1, 3:29 AM CST, 2 hours 31 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
329 AM CST Mon Dec 1 2014
.SHORT TERM...(Today through Wednesday)
Issued at 320 AM CST MON DEC 1 2014
The 32F line is already into our northwest counties at this
writing, extending from around MVN-MDH-Perryville MO. This is on
track with the cooler envelope of guidance, which is where our
forecast will bias. That makes rain change to freezing rain to
about the Ohio River, before the diurnal steadying occurs. After
extensive collab, we'll expand the advisory from about an EVV to
PAH to New Madrid MO line...running thru the day (til 00Z Tue).
Given the inheritance of an apportioned WSW already, we'll keep it
simple with the expansion/maintaining the same expire time, and
let the pm package dry it out naturally as the bulk of pcpn shifts
south and east by tonight.
Radar coverage is sufficient for likely or even categorical Pops,
so we made that jump even as amounts will be light, and are said
with confidence to keep icing less than a couple tenths of an
inch, and likely a tenth of an inch or less. In northern counties,
it is possible that patches of sleet may mix in at times, albeit
briefly and with little additional impact. Again for the KISS
approach, rather than change or mix headlines, we kept the FZRA
advisory as the headline and it is the main hazard to roadways.
Warm ground temps may also inhibit too extensive of a hazard, so
particular highlight was given to elevated surfaces such as
bridges and overpasses.
.LONG TERM...(Wednesday Night through Sunday)
Issued at 320 AM CST MON DEC 1 2014
A moist westerly Pacific flow in the upper levels of the atmosphere
will keep precip chances in the forecast through most of the long
term period. As far as the specific track and timing of systems
within this flow, the models are in less agreement than 24 hours
ago. Will broad-brush chance pops through the period.
As far as the daily details...
On Wednesday night, a cold surface high pressure system will be
located over the upper Mississippi Valley. The models have trended
stronger with this high, which has resulted in lower pops and colder
temps over our area. The first in a series of mid-level shortwaves
will approach from the west. Any precip that manages to reach the
ground could begin as a little freezing rain north of a kcgi/kmdh
line. Pops in that area will be only in the slight chance category
however.
On Thursday and Thursday night, the aforementioned shortwave will
produce some rain over portions of the area. The models differ on
the track and timing of this shortwave, which seems easiest to
locate at the 700 mb level. A relatively warm and moist southwest
flow at 850 mb will overrun a cool northeast surface flow. This
should contribute to precip coverage. Pops will be kept in the
chance category due to model differences in the track of the
shortwave.
On Friday and Friday night, the models indicate a very moist Pacific
shortwave of subtropical origin will track from northern Mexico
across the lower and mid Mississippi Valley. The heaviest qpf and
best moisture with this system is shown from southern Missouri and
southern Kentucky southward. Pops will be in the likely category
across se Missouri and sw Kentucky, with chance pops to the north.
The 00z ecmwf appears to be an outlier with its stronger surface low
passing across northern Arkansas Friday. Will follow the gfs and
gefs consensus, which keeps a relatively cool east to southeast
surface wind over our region.
On Saturday and Saturday night, a short period of mainly dry weather
is still expected in the wake of the shortwave passage. The models
have shown decent consistency with this drying trend Saturday.
However, this will not be the end of the shortwave train as another
Pacific system will be waiting in the wings for Sunday or Sunday
night. The very persistent surface high over the Great Lakes is
forecast to move east, which should allow surface winds to become
more southeast to south by late in the weekend.
&&
.AVIATION...
Issued at 320 AM CST MON DEC 1 2014
MVFR cigs may temporarily yield to IFR cigs as light pcpn
develops/expands across the area. All sites save OWB may
experience a changeover from rain to fzra as temps drop below
freezing behind the recently departed cold front. Isolated pockets
of sleet (mainly north) are not out of the question but not
percentaged high enough for mention beyond this writing.
Pcpn should wind down northwest to southeast during the
pm/evening hours, though MVFR or low VFR cigs will likely hold.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...FREEZING RAIN ADVISORY until 6 PM CST this evening FOR
ILZ075>078-080>094.
MO...FREEZING RAIN ADVISORY until 6 PM CST this evening FOR MOZ076-
086-087-100-107>112-114.
IN...FREEZING RAIN ADVISORY until 6 PM CST this evening FOR INZ081-
082-085>087.
KY...FREEZING RAIN ADVISORY until 6 PM CST this evening FOR
KYZ003>005-007-010-014-018.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 348 AM CST MON DEC 1 2014 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-021100- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 348 AM CST MON DEC 1 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT A FREEZING RAIN ADVISORY IS IN EFFECT TODAY FOR MOST OF THE NORTHERN AND WESTERN HALF OF THE QUAD STATE REGION. MINOR ICE ACCUMULATIONS ARE MAINLY EXPECTED ON ELEVATED SURFACES...SUCH AS BRIDGES...OVERPASSES...TREES...AND POWER LINES. REFER TO THE ADVISORY FOR SPECIFIC DETAILS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A SLIGHT CHANCE OF LIGHT FREEZING RAIN...MAINLY NORTH OF A CARBONDALE ILLINOIS TO EVANSVILLE INDIANA LINE...WEDNESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER REPORTS OF ICING ARE APPRECIATED.
The national radar mosaic for the moment the first event began.
5 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2014Every state in 2014This day in weather historyWarnings in Illinois, December 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 547478, 547479, 547480, 547481, 547482.